Dealing with Antidepressant Withdrawal Symptoms

Any type of anti-depressant can give the body powerful side effects as the body is getting used to it and just as powerful side effects when you stop. Depending on the type of anti-depressant, withdrawal symptoms can range from feeling as if you have come down with the flu to the return of how you felt like before you started taking medication. There is no need to suffer with those withdrawal symptoms by gradually reducing your dose over the course of weeks or months.

But I Feel Great

Many people with depression, bipolar disorder or many other types of mental illness improve dramatically after a few months on an anti-depressant. This is great that they feel so well. This is a sign that the medication is helping. However, the patient may wrongly conclude that they are cured and no longer need to take medication. They then stop cold turkey.

Or they may talk to their doctor or psychologist about reducing their dosage. The doctor agrees and so the dosage is reduced. Although this will not happen to everyone who gradually lowers their dosages, withdrawal symptoms can still occur to people who are just lowering dosages. The side effects are usually not as dramatic as they are after quitting cold turkey.

Coping Mechanisms

Pick a weekend or time of low stress in order to begin lowering the antidepressant dosages. Some people get insomnia when their dose is lowered and some people (this writer included) become drowsy for a few days when the dose is lowered. Some patients take Benadryl or the store brand equivalent to help alleviate symptoms such as headaches or feeling as if they were getting the flu. However, you should talk to your doctor about this before taking any other medication.

Patients going through lowered dosages need to keep on as regular a schedule as they can. This will help them to sleep better. Cleaning something, even a small object, can help with self-esteem. Hopefully, during the time they have been taking the anti-depressant at full strength they have been learning positive ways to manage stress, such as deep breathing, meditation or writing in a journal. They are going to need to rally lean on those techniques now. Perhaps a temporary mantra could be “This, too, will pass.”

Although you won’t want to, interacting with others can help get you through the withdrawal period, which can last anywhere from a couple of days to two weeks. Even walking a dog every day can help move the muscles, see the neighborhood and can distract from physical pain.

But sometimes someone with mental illness will not feel any better after two weeks. They may wind up feeling worse. In that case, perhaps now is not the time to reduce anti-depressant dosages. It is not a sign of moral weakness to have to take an anti-depressant, even if it’s for the rest of your life.

Additional References:

“The Complete Idiot’s Guide to Controlling Anxiety.” Joni E. Johnston, Psy.D. Alpha Books; 2006. (Especially Chapter 18.)

American Association of Family Practitioners. “Antidepressant Discontinuation Syndrome.” 2006. http://www.aafp.org/afp/2006/0801/p449.html

American Medical Association. “The long goodbye: The challenge of discontinuing antidepressants.” Victoria Stagg Elliot. “Amednews.” March 9, 2009. http://www.ama-assn.org/amednews/2009/03/09/hlsa0309.htm

Personal experience

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: